Multiparametric bifurcation analysis of a basic two-stage population model

Steven Baer, B. W. Kooi, Yu A. Kuznetsov, Horst Thieme

Research output: Contribution to journalArticle

35 Scopus citations

Abstract

In this paper we investigate long-term dynamics of the most basic model for stage-structured populations, in which the per capita transition from the juvenile into the adult class is density dependent. The model is represented by an autonomous system of two nonlinear differential equations with four parameters for a single population. We find that the interaction of intra-adult competition and intra-juvenile competition gives rise to multiple attractors, one of which can be oscillatory. A detailed numerical study reveals a rich bifurcation structure for this two-dimensional system, originating from a degenerate Bogdanov-Takens (BT) bifurcation point when one parameter is kept constant. Depending on the value of this fixed parameter, the corresponding triple critical equilibrium has either an elliptic sector or it is a topological focus, which is demonstrated by the numerical normal form analysis. It is shown that the canonical unfolding of the codimension-three BT point reveals the underlying dynamics of the model. Certain new features of this unfolding in the elliptic case, which are important in applications but have been overlooked in available theoretical studies, are established. Various three-, two-, and one-parameter bifurcation diagrams of the model are presented and interpreted in biological terms.

Original languageEnglish (US)
Pages (from-to)1339-1365
Number of pages27
JournalSIAM Journal on Applied Mathematics
Volume66
Issue number4
DOIs
StatePublished - Aug 21 2006

    Fingerprint

Keywords

  • And neutral saddle
  • Bifurcation analysis
  • Bogdanov-Takens codimension-three point
  • Elliptic sector
  • Homoclinic orbits to saddle
  • Saddle-node
  • Two-stage population model

ASJC Scopus subject areas

  • Applied Mathematics

Cite this